Man fights for life after parasitic worm swims up penis and lays eggs in his body

After more than a year after his August 2017 holiday trip, James Michael, from Kensington, London noticed a loss of feeling in his legs and found it difficult to do daily tasks while walking up stairs. 

Neurologists told the 32-year-old his spine was being attacked by his immune system, and put him on steroids for a period of six months, even though doctors still hadn’t figured out what the actual cause for his condition was.

Eventually, doctors from the Hospital for Tropical Diseases revealed to James that he had contracted schistosomiasis – also called bilharzia – a parasite worm that had made its way into his penis and laid eggs in his body.

James and his friends went on a canoeing trip ‘of a lifetime’ to South East Africa, making a 5-day-long stop in Malawi in order to swim on Lake Malawi where they got the infection.

James said he was left ‘debilitated’ and hardly able to sleep from the pain the parasitic worm inflicted on the inside of his body. It had laid eggs inside his vital organs.

‘When I look back at photos from my time in Africa, it’s weird to think that’s where the parasite crawled up my penis,’ he told the Sun.

Posted by PamPam World GIST/News/SALES on Sunday, November 17, 2019

People often do not feel any symptoms when first infected by the worm, but it can remain in the body for many years while causing organ damage.

Thankfully, the infection can easily be treated with a short course of medicine.

James was proscribed praziquantel – a medication that kills the worms.

‘That killed the infection but I was left basically debilitated. They told me there was a 30 per cent chance I’d make a full recovery – 10 years from now,’ he added.

‘It was a horrible feeling – I felt completely helpless, and the odds weren’t good. I couldn’t wish what I’ve been through on anybody.’

James first spent three months in hospital using a wheelchair before he recovered. He also needed help to go to and use the toilet properly.

In addition, he had a severe acne breakout on his back and arms which was caused by the steroids, as well as diarrhea.

He said: ‘The pain has been like nothing I’ve ever known.

‘Early in my recovery, sometime in January, I had a really terrible acne outbreak that went all down my back and down my arms.

‘I couldn’t sleep for a month because lying on my back hurt. I couldn’t really be under running water either, so I had to shower my front instead.

‘This has been horrendous. It’s felt like a never-ending mountain I’ve had to climb.’

What are your thoughts on this disturbing incident? Let us know by joining the conversation in the comments and please share this article if you found it informative. 

You might also like

This website uses cookies to improve your experience. We'll assume you're ok with this, but you can opt-out if you wish. Accept Read More